Background: Delirium is a risk factor for long-term cognitive impairment and dementia. Yet, the nature of these cognitive deficits is unknown as is the extent to which the persistence of delirium symptoms and presence of depression at follow-up may account for the association between delirium and cognitive impairment at follow-up. We hypothesized that inattention, as an important sign of persistent delirium and/or depression, is an important feature of the cognitive profile three months after hospital discharge of patients who experienced in-hosptial delirium.
Methods: This was a prospective cohort study. Fifty-three patients aged 75 years and older were admitted for surgical repair of acute hip fracture. Before the surgery, baseline characteristics, depressive symptomatology, and global cognitive performance were documented. The presence of delirium was assessed daily during hospital admission and three months after hospital discharge when patients underwent neuropsychological assessment.
Results: Of 27 patients with in-hospital delirium, 5 were still delirious after three months. Patients with in-hospital delirium (but free of delirium at follow-up) showed poorer performance than patients without in-hospital delirium on tests of global cognition and episodic memory, even after adjustment for age, gender, and baseline cognitive impairment. In contrast, no differences were found on tests of attention. Patients with in-hospital delirium showed an increase of depressive symptoms after three months. However, delirium remained associated with poor performance on a range of neuropsychological tests among patients with few or no signs of depression at follow-up.
Conclusion: Elderly hip fracture patients with in-hospital delirium experience impairments in global cognition and episodic memory three months after hospital discharge. Our results suggest that inattention, as a cardinal sign of persistent delirium or depressive symptomatology at follow-up, cannot fully account for the poor cognitive outcome associated with delirium.